Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 178, NWS Kansas City, MO

July 10, 2002Linn County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 10, 2002, 2:46 PM CDT for Linn County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2002, 2:46 PM CDT (19:46 UTC)
Expired
Jul 10, 2002, 3:45 PM CDT
In force
59 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Linn County, KS

The radar

The Pleasant Hill radar (KEAX), 87 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2002-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1902 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2002-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1902 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1721 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

054 
WUUS53 KEAX 101946
SVRMCI
KSC107-102045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
245 PM CDT WED JUL 10 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LINN COUNTY IN EAST CENTRAL KANSAS

* UNTIL 345 PM CDT

* AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR MOUND CITY KS...OR
  25 MILES EAST OF GARNETT...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MOUND CITY KS...PLEASANTON BY 250 PM CDT
   PRESCOTT BY 315 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3803 9483 3823 9498 3829 9471 3817 9463
          3803 9463

LVQ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 1:40 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 10, 1:40 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
140 PM CDT WED JUL 10 2002

140 PM...
SEVERAL UPDATES MADE THIS MORNING TO ACCOUNT FOR SEVERE CONVECTION.
OUTFLOW BOUNDARY FROM MORNING STORMS HAS MOVED AS FAR SOUTH AS
A IXD TO DMO LINE.  RAIN-COOLED AIR CAUSING MARKED TEMPERATURE
DROP...SO MANY LOCATIONS ALREADY HAVE SEEN MAX TEMPERATURES FOR
TODAY.  ADJUSTED AFTERNOON ZONES TO ACCOUNT FOR THIS COOLING...AND
ALSO MADE ADJUSTMENTS TO THUNDERSTORM COVERAGE AND POPS.

FOR THE EXTENDED PART OF THE FORECAST.  COOLED THINGS DOWN A LITTLE...
AS TROUGH IN THE EAST WILL BE DOMINANT WEATHER FEATURE FOR OUR AREA.
EAST TO SOUTHEAST LOW LEVEL FLOW WILL KEEP TEMPERATURES FROM WARMING
UP TOO MUCH IN THE SATURDAY THROUGH SUNDAY TIMEFRAME.  RIDGE BEGINS
BUILDING INTO NORTHERN PLAINS EARLY NEXT WEEK...WHILE MEDIUM RANGE
MODELS KEEP CYCLONIC SHEAR ZONE ORIENTED FROM OKLAHOMA INTO OHIO
RIVER VALLEY.  ENSEMBLES OF VARIOUS MEDIUM RANGE MODELS ALL HINT
AT SHEAR ZONE...SO DECIDED TO ADD LOW CHANCE POPS FOR SOUTHEAST
ZONES IN THE TUESDAY AND WEDNESDAY PERIOD.

SF

500 AM...
A COMPLICATED FORECAST DEALING WITH THUNDERSTORMS, CLOUDS AND
TEMPERATURES DURING THE NEXT 48 HOURS.  AN UNSEASONABLY STRONG
VORTICITY MAX WILL DIVE SOUTH TODAY GIVING THE AREA ITS BEST CHANCE
FOR MEASURABLE RAIN IN WEEKS, HOWEVER TIMING THE ONSET OF STORMS
TODAY WILL PLAY A BIG ROLE IN HOW WARM TEMPERATURES GET.  I
PREFERRED THE INITIALIZATION OF THE 00Z AVN.  IT INITIALIZED THE
VORT MAX OVER THE DAKOTAS STRONGER THAN THE ETA, BUT NONE OF THE
MODELS HAVE HAD A GOOD HANDLE ON THE PRECIPITATION FIELDS SO FAR
THIS MORNING.

TWO MAIN THUNDERSTORM CLUSTERS ARE ONGOING EARLY THIS MORNING. THE
FIRST IS TRACKING THROUGH CENTRAL IOWA ALONG THE EDGE OF THE 11C
ISOTHERM AT 700MB.  IT IS DOUBTFUL THAT THIS CLUSTER WILL TRACK INTO
SOUTHERN MISSOURI.  WITH VERY LITTLE LOW LEVEL JET INFLOW, IT SHOULD
TRACK NICELY WITH THE MEAN STORM STEERING CURRENTS TO THE EAST.  THE
SECOND CLUSTER OF STORMS FORMED WITHIN THE LAST COUPLE HOURS ALONG
THE COLD FRONT PRESSING INTO EASTERN NEBRASKA.  MIDLEVEL COOLING
ASSOCIATED WITH THE APPROACHING SHORTWAVE SHOULD ALLOW THESE STORMS
TO PROPAGATE FURTHER SOUTH THAN THE IOWA MCS.  USING THE AVN TIMING,
THE FRONT SHOULD BE NEARING NORTHWESTERN MISSOURI BY 15-16Z.  I
EXPECT COVERAGE TO BE GOOD BY MID DAY WITH STRONG LOW LEVEL
CONVERGENCE ALONG THE FRONT AND ABUNDANT LOW LEVEL MOISTURE.  I HAVE
INCREASED POPS TO 60-70 PERCENT OVER MOST OF THE FORECAST AREA, WITH
THE BEST CHANCE OF HEAVY RAIN OVER NORTH CENTRAL AND NORTHEAST
MISSOURI.  THIS REGION WILL BE JUST NORTH OF THE 850MB LOW AND CLOSE
TO THE SURFACE TRIPLE POINT.

THE ETA, NGM AND AVN APPEAR TO GENERATE QPF OVER CENTRAL MISSOURI
TOO EARLY.  I EXPECT ENOUGH MID LEVEL CAPPING TO SUPPRESS CONVECTION
UNTIL THE ARRIVAL OF THE FRONT.  WITH THIS SAID, I BELIEVE
TEMPERATURES WILL BE SEVERAL DEGREES HIGHER THAN GUIDANCE OVER MUCH
OF THE FORECAST AREA.  ONE FLY IN THE OINTMENT IS THE ALTOCUMULUS
FIELD OVER CENTRAL MISSOURI THIS MORNING, BUT EXPERIENCE TELLS ME
THAT THIS CLOUD FIELD WILL THIN CONSIDERABLY AFTER SUNRISE.  I MAY
BE A BIT AGGRESSIVE, BUT I EXPECT LOWER TO MID 90S SOUTH OF THE
MISSOURI RIVER PRIOR TO THE ARRIVAL OF THUNDERSTORMS EARLY THIS
AFTERNOON.

AFTER THE PASSAGE OF THUNDERSTORMS THIS EVENING THE UPPER LOW IS
PROGGED TO DROP DUE SOUTH BISECTING THE STATE OF MISSOURI.  THE BEST
CHANCE FOR PRECIPITATION SHOULD BE EAST OF THE UPPER LOW WHERE
Q-VECTOR FORCING IS MAXIMIZED.  IT WILL BE INTERESTING TO SEE THIS
SYSTEM EVOLVE.  IF THERE ARE SOME BREAKS IN THE CLOUD FIELD ON
THURSDAY AFTERNOON, THERE COULD BE SOME STRONG STORMS OVER EASTERN
MISSOURI AND A HEAVY RAIN THREAT AS WELL.  FOR NOW, ILL PLAY MOSTLY
CLOUDY SKIES WITH TEMPS IN THE UPPER 70S AND LOWER 80S THROUGH
FRIDAY.  ONCE AGAIN AVIATION MOS WAS LITTLE HELP WITH TEMPS IN THE
LOWER 70S FOR THURS AND FRIDAY.

KOCH

.EAX...
KS...NONE.
MO...NONE.

In the hours before

Local storm report, Jul 10, 9:09 AM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
909 AM CDT WED JUL 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 AM    5 WNW EAGLEVILLE          MO   65 MPH TSTM GUST
07/10/02   HARRISON                       REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jul 10, 9:49 AM CDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
949 AM CDT WED JUL 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0928 AM    MARTINSVILLE              MO   65 MPH TSTM GUST
07/10/02   HARRISON                       REPORTED BY STORM
                                          SPOTTER.

0935 AM    RIDGEWAY                  MO    MPH TSTM GUST
07/10/02   HARRISON                       LINES DOWN. REPORTED BY
                                          PUBLIC.

0941 AM    1 N BETHANY               MO   65 MPH TSTM GUST
07/10/02   HARRISON                       TREES AND LINES DOWN
Special weather statement, Jul 10, 11:59 AM CDT, 2 hours 47 minutes before
MOZ003>008-013>017-023>025-101715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1159 AM CDT WED JUL 10 2002

SEVERE THUNDERSTORM WATCH NUMBER 126 HAS BEEN CANCELLED. COUNTIES NO
LONGER UNDER THIS SEVERE THUNDERSTORM WATCH INCLUDE...

IN MISSOURI:

ADAIR...DAVIESS...DE KALB...GENTRY...GRUNDY...HARRISON...LINN...
LIVINGSTON...MACON...MERCER...PUTNAM...SCHUYLER...SULLIVAN AND WORTH.

THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE
AREA.

BROWNING
Local storm report, Jul 10, 12:19 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1219 PM CDT WED JUL 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    LACLEDE                   MO   WIND DAMAGE
07/09/02   LINN                           ROOF DAMAGE TO
                                          BUILDING. NUMEROUS
                                          POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0630 PM    FAYETTE                   MO   WIND DAMAGE
07/09/02   HOWARD                         ROOF DAMAGE TO 3 OR 4
                                          BUILDINGS. NUMEROUS
                                          TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jul 10, 12:49 PM CDT, 1 hour 57 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1249 PM CDT WED JUL 10 2002

* HAZARDS EXPECTED -
SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS NORTHWEST
AND NORTH CENTRAL MISSOURI THIS AFTERNOON.  THE THREAT WILL EXTEND
ACROSS ALL OF THE REGION LATE THIS AFTERNOON AND EVENING.  THE MAIN
THREATS WILL BE DAMAGING WINDS AND HEAVY RAIN.

* SPOTTER ACTIVATION -
MAY BE NEEDED THIS AFTERNOON ACROSS NORTHERN MISSOURI NORTH OF A
LINE FROM ST JOSEPH TO KIRKSVILLE.  THEN LATE THIS AFTERNOON AND
EVENING SOUTH OF THIS LINE.

DISCUSSION: STRONG TO SEVERE THUNDERSTORMS ACROSS NORTH CENTRAL
MISSOURI THIS MORNING PRODUCED A LARGE POOL OF RAIN COOLED AIR.
THIS HAS HELPED TO TEMPORARILY STABILIZE THE AIR ACROSS MUCH OF
NORTHERN AND WESTERN MISSOURI AND EASTERN KANSAS.  A FRONT WILL PUSH
TOWARD NORTHERN MISSOURI THIS AFTERNOON TRIGGERING STRONG TO SEVERE
THUNDERSTORMS ACROSS THE NORTH PORTION OF THE STATE.
MEANWHILE...THE OUTFLOW BOUNDARY FROM THIS MORNINGS STORMS WILL
STALL SOUTH OF THE KANSAS CITY METROPOLITAN AREA.  THIS BOUNDARY MAY
BECOME A FOCUS FOR NEW SEVERE THUNDERSTORM DEVELOPMENT LATE THIS
AFTERNOON AS HOT AND VERY HUMID AIR CONVERGES ALONG THIS BOUNDARY.
EXPECT DAMAGING WINDS TO BE THE MAIN THREAT FROM ANY SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

BROWNING
Local storm report, Jul 10, 1:41 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
141 PM CDT WED JUL 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1239 PM    BOONVILLE                 MO   65 MPH TSTM GUST
07/10/02   COOPER                         MEASURED WIND AND ROOF
                                          DAMAGE REPORTED.
                                          REPORTED BY MEDIA.

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.